Louisiana, 2018Lightning Strike in Louisiana, September 15, 2018
September 15, 2018 · NWS LCH · 1 event in 1 county or zone
Lightning struck an apartment starting a fire.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning struck an apartment starting a fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Sep 15, 2:53 PM CST, 1 hour 37 minutes earlier.
Area forecast discussion, Sep 15, 2:53 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
353 PM CDT Sat Sep 15 2018
.DISCUSSION...
As expected, convection was somewhat delayed in developing this
afternoon, but has finally begun to do so over the last couple of
hours. The concordant lack of cloud cover has allowed afternoon
highs to rise into the mid 90's across much of the region. With
hi res guidance consistent and accurate thus far on the evolution
of the convection, confidence is higher than average that this
activity will linger on into the late evening before dissipating
between 03 and 06Z.
The upper ridge in place across the central U.S. today will be
shunted off to the north by the steadily decaying and
northwesterly advancing tropical storm Florence (or what may be
its remnants by this time tomorrow). It was thought yesterday that
some of the drier air wrapping around the western side of
Florence would be enough to inhibit precipitation Sunday, but the
latest guidance is in good agreement that this drier air will not
make it far enough south to materially affect precip chances.
Rather, with the ridging out of the way, convection may equal or
perhaps slightly exceed this afternoon's activity.
The new work week will bring a fairly consistent pattern. Upper
ridging aloft builds back across the region from the west, but
deep tropical moisture through the column will allow for scattered
diurnally driven convection each afternoon through Friday.
Jones
&&
.MARINE...
Light offshore flow is expected to continue into Sunday.
Southerly flow will return early next week along with scattered
showers and thunderstorms each day.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 72 95 73 95 / 30 20 10 30
LCH 75 93 75 93 / 30 40 10 40
LFT 74 94 75 94 / 30 30 10 30
BPT 75 92 75 91 / 20 40 10 30
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
PUBLIC...66
Hazardous weather outlook, Sep 15, 2:53 PM CST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
353 PM CDT Sat Sep 15 2018
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
162100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
353 PM CDT Sat Sep 15 2018
This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.
.DAY ONE...This Afternoon and Tonight
Scattered showers and thunderstorms will continue to develop and
drift to the southwest through the evening. This activity will
gradually come to an end late this evening. No severe weather is
anticipated.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Scattered showers and thunderstorms will develop each afternoon
before coming to an end during the evening. While severe storms
are not anticipated, a few stronger storms could produce locally
heavy rainfall, frequent lightning and gusty winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
GMZ430-432-435-450-452-455-470-472-475-162100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
353 PM CDT Sat Sep 15 2018
This Hazardous Weather Outlook is for portions of Gulf of Mexico.
.DAY ONE...This Afternoon and Tonight
Isolated showers and thunderstorms will drift to the southwest
across the coastal waters this afternoon and into tonight. Severe
storms are not anticipated.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Isolated to scattered showers and thunderstorms traverse the
coastal waters consistently during the upcoming week. While severe storms
are not anticipated, a few stronger storms could produce
visibility restricting rainfall, frequent lightning and gusty
winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Sep 15, 4:24 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
524 PM CDT SAT SEP 15 2018
LAZ052-074-152330-
Vermilion LA-East Cameron LA-
524 PM CDT SAT SEP 15 2018
...SPECIAL WEATHER STATEMENT...
At 522 PM CDT, Doppler radar was tracking strong thunderstorms
in Vermilion parish near Forked Island, moving southwest at 5 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Abbeville, Kaplan, Gueydan, Intracoastal City, Forked Island, Erath,
Meaux, Esther, Wright, Henry and Florence Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2987 9278 3004 9255 3007 9230 3013 9222
3001 9197 2974 9212 2972 9215 2974 9214
2974 9213 2976 9213 2977 9215 2975 9215
2976 9218 2975 9216 2974 9217 2975 9221
2971 9218 2970 9213 2958 9218
TIME...MOT...LOC 2222Z 057DEG 6KT 2986 9239
K. KuyperLightning, Calcasieu
- When
- September 15, 4:30 PM CST
- Where
- Calcasieu County, 2.96 mi NNW of (Lch)lk Charles Muni
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 30.168, -93.243
Broadcast media reported lightning struck an apartment building and started a fire which produced extensive damage.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in North Carolina, September 15 to 16, 20182 deaths · $105,000 · 6 events
- Strong Wind in South Carolina, September 15 to 16, 20181 death · $30,000 · 3 events
- Wildfire in Wyoming, September 15 to 30, 20183 injured · $10 million · 2 events
- Rip Current in New York, September 15, 20181 death · 1 event
- Wildfire in Utah, September 15, 20185 injured · $600,000 · 1 event
- Wildfire in Idaho, September 15 to 16, 2018$15,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, September 15, 20183 events
- Frost and Freeze in Oregon, September 15, 20183 events
- Flash Flood and Hail in Minnesota, September 15, 201850 kt wind · 3 events
- Marine Thunderstorm Winds in Lake Superior, September 15, 20182 events
- Damaging Winds in Wisconsin, September 15, 201850 kt wind · 2 events
- Frost and Freeze in California, September 15, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784789.